Wisconsin, 2010

Flash Flood and Hail in Wisconsin, August 20, 2010

August 20, 2010 · NWS DLH · 5 events in 2 counties and zones

Large hail and flash flooding accompanied isolated severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Large hail and flash flooding accompanied isolated severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 20, 5:11 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 20, 5:11 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
611 AM CDT FRI AUG 20 2010

.AVIATION...
CIG/VIS WILL VARY GREATLY TDA FROM A LOW VFR COND TO IFR OR BLO AS
SHRA/TSTMS MOV THRU THE AREA ASSOC WITH SLOW MOVG FNTL SYSTEM.
SOME BRIEF IMPROVEMENT PSBL THIS AFTN BHND THE SYSTEM...BUT WITH
WET GRND AND LGT WINDS TNGT...EXPECT FG TO DEVELOP BY EARLY SAT
MRNG DWN TO VLIFR.

&&

.PREV DISCUSSION... /ISSUED 324 AM CDT FRI AUG 20 2010/

DISCUSSION...STRONG THERMODYNAMICS UNDERWAY AS MID LVL SHORTWAVE
TROF ADVECTS EAST ACROSS ERN DAKOTAS INTO WRN MN. AHEAD OF THIS
SYNOPTIC SCALE LIFT A LLJ/MSTR TRANSPORT MAXIMUM HAS ALLOWED
PERSISTENCE OF MCS/BOW ECHO ACROSS SWRN CWA. ELEVATED CAPE
COMBINED WITH SUFFICIENT DEEP LYR SHEAR HAS REQUIRED ISSUANCE OF
SVR WARNINGS THIS MORNING. EXISTING GRIDS IN GOOD CONDITION SO
HAVE JUST TRENDED UPWARDS WITH POPS IN FIRST 12/18HRS BASED ON
LATEST OBS/88D/SAT IMGRY. FFA STILL IN EFFECT AS MDL CONSENSUS
PUSHES AN AREA OF 1 TO 3 INCHES OF RAIN ACROSS SWRN TO NERN CWA
THIS MORNING/EARLY AFTERNOON. MARGINAL SVRWX PARAMETERS AS MOST
CAPE REMAINS ELEVATED THIS MORNING. SBCAPE MAY MATERIALIZE BY LATE
MORNING/EARLY AFTN ACROSS SERN WISC ZONES AND ALONG WRN EDGE OF
CWA. FCST DEEP LAYER SHEAR DROPS BELOW 30KT BY THEN SO ANY
ACTIVITY SHOULD BE ISOLATED IN NATURE. ADDED AREA OF POPS ACROSS
IRON RANGE/BORDERLAND SAT PM IN ANTICIPATION OF SCT CONVECTION IN
A NARROW AREA OF SBCAPE AND INCREASING DEEP LYR SHEAR.

EXTENDED...SAT NITE THRU THU...
RIDGE LINE PASSES SAT NITE WITH SELY FLOW RE-ESTABLISHING SUN/SUN
NITE. ISENT LIFT/MSTR ADVECTION/WAA INCREASE AHD OF APPROACHING
CFNT FOR SCT SHRA/TSTMS MON/MON NITE...MOVG OUT TO THE E ON TUE
WITH DEPARTURE OF UPR TROF. REMAINDER OF THE PD LOOKS DRY AS HIGH
PRESS DOMINATES ONCE AGN. MODELS IN REMARKABLY GOOD AGMT FOR THE
EXTENDED PD.

AVIATION.../06Z TAF ISSUANCE/
A WELL DEFINED UPPER LEVEL SHORTWAVE AND SURFACE LOW PRESSURE WILL
BRING A WIDESPREAD RAINFALL EVENT TO THE TAF SITES DURING THIS
PERIOD. THE BIG QUESTION IS HOW FAST THE LOW CLOUDS WILL MIGRATE
NORTHEASTWARD INTO THE CWA. IT LOOKS LIKE CLOUDS WILL LOWER
SIGNIFICANTLY OVERNIGHT...REACHING THE MVFR AND POSSIBLY IFR/LIFR
CIGS/VSBYS RANGES LATER TONIGHT AND ON FRIDAY. THERE COULD BE SOME
IMPROVEMENT IN THE AFTERNOON...ESPECIALLY IN THE WESTERN TERMINAL
SITES.

&&

.POINT TEMPS/POPS...
DLH  69  57  81  58 /  90  20  10   0
INL  73  54  82  52 /  70  10  10   0
BRD  80  63  85  61 /  80  10  10   0
HYR  80  62  83  55 /  80  40  10   0
ASX  75  59  79  56 /  90  40  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...FLOOD WATCH THROUGH THIS EVENING FOR MNZ012-019>021-035>038.

WI...FLOOD WATCH THROUGH THIS EVENING FOR WIZ001-002-006>008.

LS...NONE.
&&

AVIATION...04
Hazardous weather outlook, Aug 20, 3:14 AM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
414 AM CDT FRI AUG 20 2010

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
414 AM CDT FRI AUG 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO AFFECT MOST OF THE NORTHLAND THIS
MORNING. ADDITIONAL THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON. A
FEW THUNDERSTORMS MAY BE SEVERE ACROSS NORTHWEST WISCONSIN THIS
AFTERNOON. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

THE POTENTIAL FOR HEAVY RAIN WILL CONTINUE THROUGH EARLY AFTERNOON
ACROSS MOST OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. BY
AFTERNOON...THE HEAVY RAIN THREAT WILL LINGER ACROSS THE ARROWHEAD
OF MINNESOTA. PLEASE REFER TO THE LATEST FLOOD STATEMENT FROM THE
DULUTH NATIONAL WEATHER SERVICE OFFICE FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ISOLATED THUNDERSTORM MAY DEVELOP ACROSS THE BORDERLAND
SATURDAY AFTERNOON. THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY.

LSZ121-140>148-211030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
414 AM CDT FRI AUG 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS WESTERN LAKE SUPERIOR FRIDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT AND EARLY TUESDAY
ACROSS WESTERN LAKE SUPERIOR.

CANNON

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Aug 20, 1:58 AM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
258 AM CDT FRI AUG 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 AM     TSTM WND DMG     MCGREGOR                46.61N 93.31W
08/20/2010                   AITKIN             MN   LAW ENFORCEMENT

            SOME TREES DOWN.

&&

SCW
Special weather statement, Aug 20, 2:01 AM CST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
301 AM CDT FRI AUG 20 2010

MNZ010-018-019-025-026-035-200845-
CENTRAL ST. LOUIS-KOOCHICHING-NORTH CASS-NORTH ITASCA-NORTHERN
AITKIN-SOUTH ITASCA-
301 AM CDT FRI AUG 20 2010

...STRONG STORMS IN THE GRAND RAPIDS AND CASS LAKE AREA...

AT 300 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DIXON LAKE TO 7
MILES SOUTHWEST OF JACOBSON...MOVING NORTHEAST AT 30 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 45 MPH...

* THUNDERSTORMS WILL BE NEAR...
  ROSY AND ZEMPLE BY 310 AM...
  POKEGAMA DAM AND JACOBSON BY 315 AM...
  ALVWOOD AND SQUAW LAKE BY 320 AM...
  GRAND RAPIDS...WARBA AND SWAN RIVER BY 325 AM...
  OSLUND BY 330 AM...
  COLERAINE AND BOWSTRING BY 335 AM...
  SPRING LAKE AND WIRT BY 340 AM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

LAT...LON 4742 9443 4770 9443 4799 9402 4724 9272
      4687 9352 4741 9461

DAP
Special weather statement, Aug 20, 2:28 AM CST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
328 AM CDT FRI AUG 20 2010

MNZ038-WIZ001-006>009-200915-
BURNETT-DOUGLAS-PINE-PRICE-SAWYER-WASHBURN-
328 AM CDT FRI AUG 20 2010

...STRONG STORMS ENTERING NORTHWESTERN WISCONSIN...

AT 328 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHEAST OF
GRANTSBURG TO 24 MILES SOUTHWEST OF KENNAN...MOVING EAST AT 60 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 45 MPH...

* THUNDERSTORMS WILL BE NEAR...
  HERTEL BY 335 AM...
  YELLOWLAKE AND WEBSTER BY 340 AM...
  DANBURY AND SPOONER BY 345 AM...
  RIVERSIDE AND EXELAND BY 350 AM...
  WEBB LAKE AND TREGO BY 355 AM...
  SPRINGBROOK AND RESERVE BY 400 AM...
  SPIRIT AND PRENTICE BY 405 AM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

LAT...LON 4563 9070 4563 9215 4572 9217 4572 9253
      4585 9293 4626 9187 4562 9003 4539 9003
      4537 9067

DAP
Special weather statement, Aug 20, 2:51 AM CST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
351 AM CDT FRI AUG 20 2010

MNZ012-019-020-037-WIZ001-002-200930-
BAYFIELD-CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-DOUGLAS-NORTHERN
COOK/NORTHERN LAKE-SOUTHERN LAKE/NORTH SHORE-
351 AM CDT FRI AUG 20 2010

...GUSTY WINDS STILL POSSIBLE AT THE HEAD OF THE LAKES...

AT 350 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MELRUDE TO 13 MILES
SOUTHWEST OF SOLON SPRINGS...MOVING EAST AT 40 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 45 MPH...BRIEF HEAVY DOWNPOURS...

* THUNDERSTORMS WILL BE NEAR...
  SOUTH RANGE AND ARNOLD BY 400 AM...
  MARKHAM AND SOLON SPRINGS BY 405 AM...
  WENTWORTH BY 410 AM...
  FRENCH RIVER AND POPLAR BY 415 AM...
  PALMERS AND MAPLE BY 420 AM...
  FAIRBANKS AND LARSMONT BY 425 AM...
  WAINO AND OULU BY 430 AM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

LAT...LON 4617 9210 4728 9262 4752 9185 4705 9160
      4691 9180 4678 9208 4675 9208 4671 9203
      4669 9192 4678 9145 4651 9132

DAP
Special weather statement, Aug 20, 3:20 AM CST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
420 AM CDT FRI AUG 20 2010

WIZ001>003-006>009-201000-
ASHLAND-BAYFIELD-BURNETT-DOUGLAS-PRICE-SAWYER-WASHBURN-
420 AM CDT FRI AUG 20 2010

...STRONG STORMS IN NORTHWESTERN WISCONSIN...

AT 419 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MINONG FLOWAGE TO 13
MILES SOUTH OF OGEMA...MOVING NORTHEAST AT 35 MPH. OTHER STRONG
STORMS ALSO EXTENDED SOUTH AND WEST OF THIS LINE AS WELL.

THESE STORMS ARE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND
GUSTS UP TO 45 MPH...BRIEF HEAVY DOWNPOURS...

* THUNDERSTORMS WILL BE NEAR...
  STANBERRY AND NORTHWOODS BEACH BY 425 AM...
  WASCOTT AND OJIBWA BY 430 AM...
  GORDON AND WINTER BY 435 AM...
  OGEMA BY 440 AM...
  SOLON SPRINGS BY 445 AM...
  SPIRIT AND PRENTICE BY 450 AM...
  PHILLIPS BY 455 AM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

LAT...LON 4563 9070 4563 9189 4593 9246 4653 9159
      4569 9003 4540 9003 4537 9006 4537 9067

DAP

The radar

The Duluth radar (KDLH), 192 km away, was scanning. The volume nearest the first event began at 12:23 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Price

When
August 20, 6:24 AM CST
Where
Price County, Kennan
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
45.530, -90.580

Hail, Iron

When
August 20, 9:00 AM CST
Where
Iron County, Mercer
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.170, -90.070

Hail, Iron

When
August 20, 9:05 AM CST
Where
Iron County, Mercer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.170, -90.070

Thunderstorm Wind, Iron

When
August 20, 9:05 AM CST
Where
Iron County, Mercer
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
46.170, -90.070

Trees were blown down with power outages reported around town.

Flash Flood, Price

When
August 20, 6:45 PM CST to 8:00 PM CST
Where
Price County, 0.73 mi W of (Pkf)park Falls Muni to 0.73 mi ESE of Lymantown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.948, -90.435

Nearly a foot of water was flowing across State Highway 13 in Park Falls.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256993, 256994, 256995, 256996, 256997.